Key result
Continuous 5-FU infusion triggers severe coronary vasospasm and reversible cardiomyopathy despite normal coronaries.
Why the study?
5-Fluorouracil is a common chemotherapy agent that can cause cardiotoxicity manifesting as coronary vasospasm and cardiomyopathy mimicking STEMI, but detailed clinical descriptions are limited.
Does continuous infusion of 5-fluorouracil precipitate coronary vasospasm and reversible cardiomyopathy in patients with colorectal carcinoma?
Case Report (n=1)
No
Does continuous infusion of 5-fluorouracil precipitate coronary vasospasm and reversible cardiomyopathy in patients with colorectal carcinoma?
Highlights the critical need to recognize 5-fluorouracil-induced coronary vasospasm and reversible cardiomyopathy in oncology patients presenting with acute chest pain, enabling prompt drug cessation and appropriate vasodilatory treatment.
Warrants vigilance for 5-FU vasospasm during infusion; case report leaves open incidence, mechanisms, and prevention strategies.
Background:5-Fluorouracil (5-FU) is a mainstay chemotherapeutic agent for gastrointestinal malignancies but carries a recognized risk of cardiotoxicity, most often manifesting as coronary vasospasm that can mimic acute myocardial infarction.This report describes the case of a 50-year-old woman with ST-elevation myocardial infarction (STEMI) due to coronary artery vasospasm during continuous infusion of 5-FU as part of the first round of FOLinic acid (leucovorin), Fluorouracil (5-FU), and OXaliplatin (FOLFOX) chemotherapy for colorectal carcinoma. Case Report:A 50-year-old woman with colorectal carcinoma receiving her first cycle of FOLFOX developed severe chest pain during a continuous infusion of 5-FU.Initial emergency department evaluation was reportedly unremarkable, and she was discharged after symptomatic improvement with ketorolac.She returned emergently with recurrent crushing chest pain; a repeat electrocardiogram showed hyperacute T waves and ST-segment elevation, prompting ST-elevation myocardial infarction activation and transfer for emergent catheterization.Coronary angiography revealed no obstructive coronary artery disease.Echocardiography demonstrated a severely reduced left ventricular ejection fraction (LVEF) of 30% to 35% with apical akinesis, consistent with 5-FU-induced cardiomyopathy.5-FU was permanently discontinued, and the patient was treated with vasodilator therapy, with complete resolution of symptoms and normalization of ventricular function on follow-up echocardiography.Conclusions:5-FU can precipitate life-threatening coronary vasospasm and a fully reversible cardiomyopathy even during a first chemotherapy cycle, in the absence of obstructive coronary artery disease.Early recognition, prompt drug interruption, and a multidisciplinary cardio-oncology approach, including an individualized decision between permanent discontinuation and carefully supervised rechallenge, are essential to guide safe oncologic decision-making.
No takes yet. Share an insight, caveat, or question.
Alyacoub et al. (2026) conducted a case report in Colorectal carcinoma (n=1). 5-Fluorouracil was evaluated on Development of coronary vasospasm and cardiomyopathy. Continuous infusion of 5-fluorouracil precipitated life-threatening coronary vasospasm and fully reversible cardiomyopathy in a 50-year-old woman with angiographically normal coronary arteries.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: